SciELO - Scientific Electronic Library Online

 
vol.107 issue1-2 author indexsubject indexarticles search
Home Pagealphabetic serial listing  

South African Journal of Science

Print version ISSN 0038-2353

Abstract

KERMANI, HA  and  FATEMI, J. Cosmic ray propagation in a fractal galactic medium. S. Afr. j. sci. [online]. 2011, vol.107, n.1-2, pp. 1-4. ISSN 0038-2353.  http://dx.doi.org/10.4102/sajs.v107i1/2.275.

Simple cosmic ray diffusion in magnetic fields is often discussed in terms of a characteristic scattering mean free path or equivalent diffusion coefficient. This assumes very simple properties of the structure of astrophysical magnetic fields. A better approximation is to assume that the magnetic structure has fractal properties and there is then the possibility of including very short and very long interaction lengths when modelling the propagation. Results of modelling such propagation in a fractal medium are discussed. Values of the propagation parameter (α) less than 2 were obtained and confirm the plausibility of the hypothesis that supernova are the origin of galactic cosmic rays in the energy range below the knee in the spectrum.

        · text in English     · pdf in English